Log in
British Liver Trust
16,849 members8,434 posts

Spironolactone weight gain

Coralsun

Hi, I am new here. I am a 56 year old female with ALD and ascites and take 100-200mg of spironoctalone daily as well as vitamin b, folic acid and thiamine. I also take omeprazole for complications of a hiatus hernia and pentasa for well controlled chronns. One side effect of the Spiro for me is weight gain and quite tender boobs. This seems to be common amongst people taking this drug and I wondered if anyone has any solutions. I've put on more than 10kg in 11 months. I also suffer a bit from tiredness and cramps. Any suggestions would be appreciated.

9 Replies
oldestnewest

The Spironolactone is a diuretic to remove excess fluid your body. I was on a high dose combined with furosemide, a very similar medication. The dose had to be lowered due to the effect on my kidneys. It sounds like the weight gain is down to ascities and possibly oedema. The problems you are describing are related to ALD. Are your bloods being taken regularly and have your stomach and legs swollen? One litre of fluid equals one kilo. It’s not unusual to have 14-15 litres drained.

Reply

Hi, I had the opposite reaction on spiro. Your weight will go up and down dramatically with the ascites tho.

Reply

Hi, I was diagnosed with 3rd stage cirrhosis 5 1/2 years ago and initially had to have the ascites drained. Since then I’ve taken 50mg spironolactone 1 X per day. Actually have lost a lot of weight but will gain some back if I miss a few days of the diuretic. That being said, I was surprised to hear people report weight gain with a diuretic. Also, I’m very clean with my diet, mostly vegan ( not entirely) NO processed sugars or food. So far my numbers are amazing from my initial diagnosis, and it’s because of these changes. Best of luck to you on this journey, I hope this helps.

Reply

Hi I was diagnosed with chirosis in 2013,I had acites and oedema and was having the fluid removed by drain for a while then my consultant put me on Spiro.

I took them for 3 years and lost

6 stone.Today I'm back to my normal weight so it takes time for all the fluid to go so hang in there and stay positive.

No added salt and eat lots of carbs.

Wishing you all the best.🙏

Reply

Hi Coralsun,

My husband was on spironolactone for a time and had some of the side effects you mentioned. When we went to his liver doctor he took him off the spironolactone, due to the breast side effects, and put him on a different medication.

He did not have any noticeable issue with his weight in relation to the spironolactone.

If you can, you may want to call your doctor and explain the side effects are getting to you and see if they can/will prescribe something different.

Best wishes to you,

Mary

Reply

Hello,

I was on a combination of Spironolactone (100mg) and Furosemide (40mg) on alternate days - I have Budd-Chiari Syndrome and had a few trains prior to a TIPSS procedure. Earlier this year I I spoke to my hepatology consultant at the Royal Free in London and mentioned that I was experiencing some similar side effects to those you mentioned, especially the cramps. Tiredness/fatigue is common with liver conditions generally I understand and I did experience some weight gain (not due to ascites as ultrasound/physical examination confirmed this).

My consultant changed me on to Co-Amilofruse (2.5/20 daily, no more Spiro or Furosemide), which has reduced the cramping and the weight has stabilised a little (part of the gain was of my own doing I think). The tenderness in certain areas has also gradually waned, so as someone above advised, I would suggest speaking your consultant in the first instance and taking it from there.

Hopefully a compromise will be found which will work better for you. Best of luck!

Mish

Reply

Hi. Thanks for your reply. I've not heard of you condition before so I had a quick look. I will ask if I can try something else now I know there is an alternative. I must try and improve my diet as well as I'm sure it's having an effect too. Thanks and take care.

Coralsun

1 like
Reply

No problem - it is a very rare condition so I'm not surprised you've not heard of it. Co-Amilofruse is an old diuretic according to a pharmacist friend of mine and it comes in various dosage options (mines of 2.5/20mg is one such option) - worth asking and having that conversation with the powers that be! Diet certainly has an impact too, low sodium diet so that you keep the ascites at bay as much as possible and try to have more protein so that you're fuller for longer (I'm better saying it than for doing it - I have good days and bad!). Take care too :)

Reply

Spiro made me gain weight to the tune of 18 pounds in 4 weeks in my chest and belly, breasts EXTREMELY tender, and completely killed my libido. Without going through an entire novel of my year long journey of wondering what the heck happened to me, you should go see a naturopathic doctor or integrative medicine doctor ASAP to help get you off of these medications. Genetic testing might be helpful because you likely have a genetic polymorphism (like I do) in which your body does not metabolize exogenous hormones (Spiro is an androgen (testosterone) blocker and promotes estrogen storage in the body. Literally, they use Spiro for people transitioning to become females to help them grow boobs); NSAIDs; or PPIs - thus the omeprazole and spironolactone are likely doing your body more harm than good. Also, stop taking folic acid and take FOLATE. Folic acid is synthetic and folate is natural, your body will respond MUCH better to folate. Good luck, I promise you will feel like a new human after you begin this journey. If you're interested in reading more about genes, I highly recommend the book "Dirty Genes" by Dr. Ben Lynch.

1 like
Reply

You may also like...